Iowa, 2008

Hail in Iowa, August 3, 2008

August 3, 2008 · NWS DVN · 6 events in 5 counties and zones

Scattered showers and thunderstorms moved southeast across eastern Iowa and northwest Illinois during the early morning of August 3 as a warm front moved northeast into Iowa. Some of the storms were severe; producing nickel to golf ball-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms moved southeast across eastern Iowa and northwest Illinois during the early morning of August 3 as a warm front moved northeast into Iowa. Some of the storms were severe; producing nickel to golf ball-sized hail. Brief heavy rain and frequent lightning also accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 2:05 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 3, 2:05 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT SUN AUG 3 2008

.SYNOPSIS...
WARM FRONT OVER CENTRAL IOWA MOVING NORTHEAST AT 15-20 MPH PRODUCING
LINE OF THUNDERSTORMS AT 230 AM EXTENDING FROM NEAR ALO TO OTM
SLIDING SOUTHEAST TO EAST SOUTHEAST AT 20 TO 25 MPH.  RADAR TRENDS
SUGGESTING SOME STORMS STRONG ATTM WITH POSSIBLY PEA SIZED HAIL AND
GUSTY WINDS OF 25 TO 40+ MPH.  ANALYSIS INDICATES HOT AIR OVER
SOUTHERN PLAINS BEHIND FRONT TO REACH ACROSS CWA BETWEEN 22Z AND 06Z
RESULTING IN HOTTEST CONDITIONS OF THE SUMMER NEXT 24 TO 36 HOURS
BEFORE COLD FRONT PASSES EARLY TUESDAY.

&&

.SHORT TERM...TODAY AND TONIGHT...
MINOR CHANGES TO CURRENT PACKAGE WITH CHANCE POPS FOR MORNING STORMS
AND SHOWERS AHEAD OF WARM FRONT. PRECIPITATION TO GRADUALLY
DISSIPATE LATE MORNING INTO AFTERNOON HOURS WITH DECENT MAX
TEMPERATURE GRADIENT WITH LOW/MID 80S NORTHEAST AND LOWER 90S SW.
TONIGHT...WARM AND MUGGY WITH SOME STORMS GLANCING FAR NORTH ALONG
HIGHWAY 20 FROM MAJOR MCS OVER MN/WI THAT COULD PRODUCE SOME SEVERE
WEATHER IN FAR NORTH THERE FROM STRONG TO DAMAGING WINDS FROM COOL
POOL.

&&

.LONG TERM...
MONDAY AND MONDAY NIGHT...KEPT LINGERING POPS NORTH OF HIGHWAY 30
FROM OUTFLOW BOUNDARY THAT ANALYSIS SUGGESTS WILL LINGER INTO PM
HOURS. STRONGER INDICATION OF HEAT ADVISORY CRITERIA TO BE MET ALONG
AND SOUTH OF HIGHWAY 30 FOR DAY SHIFT TO CONSIDER ISSUANCE OF WITH
HEAT INDEX VALUES OF 100 TO OVER 105F SUGGESTED.  INTENSE CONVECTION
STILL SUGGESTED TO FIRE BETWEEN 4-6 PM AHEAD OF COOL FRONT JUST TO
NORTH AND WEST OF CWA WITH EXTREME INSTABILITY OF AOA 3600 J/KG AND
ENOUGH DRY AIR ALOFT FOR STRAIGHT LINE WINDS OF 60 TO OVER 80 MPH
WITH ISOLATED 90+ MPH SUGGESTED.  LARGE HAIL OF GOLF BALL TO BASEBALL
ALSO POSSIBLE WITHIN FIRST FEW HOURS OF FIRING AS STORMS MAY
INITIALLY SHOW SOME SUPERCELL CHARACTERISTICS WITH ISOLATED TORNADOES
POSSIBLE INTO MID EVENING HOURS BEFORE COALESCENCE. LOCATIONS MOST AT
RISK OF SEVERE WEATHER ROUGHLY NORTH OF HIGHWAY 34 IN EVENING HOURS
AND WILL CONTINUE TO EMPHASIZE IN HWO PRODUCT.  KEPT 40 POPS NORTH
1/2 WITH SLIGHT CHANCE FAR SOUTH WITH CONCERN ALL SOLUTIONS LIKELY
NOT ABLE TO HANDLE WELL INITIATION AND PROPAGATION OF SYSTEM DUE TO
LARGE INSTABILITY AND MODEST SUMMERTIME SHEAR AND FORCING.  MINS OF
70 TO 75 SUGGESTED THAT MAY REQUIRE HEAT ADVISORY IF ISSUED MAY NEED
TO BE CONTINUED INTO MID TO LATE EVENING SOME LOCATIONS.

TUESDAY AND TUESDAY NIGHT...COOL FRONT FASTER SUGGESTING LINGERING
SHOWERS AND STORMS TO SLIDE SOUTH OF FORECAST AREA BY LATE EVENING.
DECENT GRADIENT FOR HIGHS WITH CLOUDS AND PRECIPITATION IMPACTING
LOCATION OF STRONGEST GRADIENT WITH LOW 90S SOUTH AND LOW/MID 80S
FAR NORTH.  KEPT CHANCE POPS DUE TO NON-LINEAR NATURE OF CONVECTION
WITH SYSTEM AND MODEST FORCING.  DEWPOINTS TO LOWER OVERNIGHT AND
SKIES CLEARING WITH LOWS UPPER 50S NORTH TO LOWER 60S SOUTH.

WEDNESDAY THROUGH SATURDAY...KEPT CURRENT FORECAST DRY WITH HIGHS
UPPER 70S TO MID 80S AND LOWS UPPER 50S TO LOWER 60S WITH MODERATE
HUMIDITY.   STRENGTH OF NW JET AND IMPULSES SUGGEST SOME ISOLATED
STORMS AND SHOWERS POSSIBLE FOR LATER SHIFTS TO CONSIDER.
..NICHOLS..

&&

.AVIATION...
VFR CONDITIONS WITH ISOLATED BRIEF MVFR FROM CIGS 2-3K AGL AND
VSBYS 1-3 MILES IN +TSRA IN STORMS UNTIL 15Z AS WARM FRONT PASSES.
SKIES TO BECOME SCATTERED TO CLEAR BY PM WITH VSBYS AOA 7 MILES.
..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS
Hazardous weather outlook, Aug 2, 5:49 AM CST, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT SAT AUG 2 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
505 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

A THUNDERSTORM COMPLEX SHOULD DEVELOP LATE THIS EVENING IN PORTIONS
OF SOUTHERN MINNESOTA AND NORTHERN IOWA. THESE STORMS ARE EXPECTED
TO DIVE SOUTHEAST INTO PORTIONS OF EASTERN IOWA AFTER MIDNIGHT
TONIGHT. DAMAGING WINDS GREATER THAN 60 MPH AND ISOLATED LARGE HAIL
MAY ACCOMPANY SOME OF THESE STORMS...ESPECIALLY ALONG AND WEST OF
THE I-380 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND SUNDAY NIGHT...A FEW THUNDERSTORMS MAY REDEVELOP IN THE
AFTERNOON AND EVENING ALONG AND NORTH OF THE I-80 CORRIDOR.
SUFFICIENT INSTABILITY AND FORCING MAY ALLOW FOR AN ISOLATED
SEVERE STORM WITH WINDS TO 60 MPH AND LARGE HAIL UP TO THE SIZE OF A
NICKEL.

MONDAY AFTERNOON AND MONDAY EVENING...TEMPERATURES IN THE LOWER TO
MIDDLE 90S COMBINED WITH VERY HIGH MOISTURE LEVELS WILL PUSH HEAT
INDEX VALUES INTO THE UPPER 90S TO NEAR 105 DEGREES.  A HEAT
ADVISORY MAY BE NEEDED ON MONDAY.

IN ADDITION...THUNDERSTORMS WILL DEVELOP BY LATE MONDAY AFTERNOON
AND CONTINUE MONDAY NIGHT AHEAD OF AN ADVANCING COLD FRONT. EXTREME
INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO BECOME SEVERE.
THE PRIMARY THREATS WILL BE DAMAGING WINDS OF 60 TO 80 MPH AND LARGE
HAIL UP TO THE SIZE OF A GOLF BALL.  AN ISOLATED TORNADO MAY ALSO
BE POSSIBLE.  THERE IS THE POTENTIAL FOR SIGNIFICANT TO WIDESPREAD
SEVERE WEATHER WITH THE GREATEST RISK ALONG AND NORTH OF HIGHWAY 34.
INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER
UPDATES.

TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS WILL CONTINUE TO OCCUR
ALONG AND AHEAD OF THE SLOW MOVING FRONT. HIGH MOISTURE LEVELS AND
SUFFICIENT INSTABILITY WILL BE AVAILABLE CREATING FAVORABLE
CONDITIONS CONDUCIVE FOR LOCALLY HEAVY RAINS.  IN ADDITION...THE
STRONGEST STORMS MAY ALSO PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

HAASE/NICHOLS

In the hours before

Special weather statement, Aug 3, 1:02 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 AM CDT SUN AUG 3 2008

IAZ040-051-052-063-064-076-077-087-088-098-030915-
BUCHANAN-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-JEFFERSON-
HENRY IA-VAN BUREN-
INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS...
MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...FAIRFIELD...
MOUNT PLEASANT...KEOSAUQUA.
202 AM CDT SUN AUG 3 2008

...STRONG THUNDERSTORMS DEVELOPING IN EASTERN IOWA...

AT 200 AM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING
ALONG AND WEST OF A SIGOURNEY TO VINTON TO WATERLOO LINE. THESE
STORMS WERE MOVING SOUTHEAST AT 25 MPH.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING
...GUSTY WINDS TO 40 MPH AND SMALL HAIL.

HAASE
Special weather statement, Aug 3, 2:14 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 AM CDT SUN AUG 3 2008

IAZ064-065-067-077-078-088-089-099-031015-
JOHNSON-CEDAR-MUSCATINE-WASHINGTON-LOUISA-HENRY IA-DES MOINES-LEE-
INCLUDING THE CITIES OF...IOWA CITY...TIPTON...MUSCATINE...
WASHINGTON...WAPELLO...MOUNT PLEASANT...BURLINGTON...FORT MADISON
314 AM CDT SUN AUG 3 2008

...STRONG THUNDERSTORMS IN EASTERN IOWA...

AT 310 AM DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
IN JOHNSON AND WASHINGTON COUNTIES FROM SOLON TO IOWA CITY TO
KALONA. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WILL PRODUCE INTENSE DANGEROUS LIGHTNING...
GUSTY WINDS TO 40 MPH AND SMALL HAIL.

OTHER THUNDERSTORMS WERE SCATTERED ACROSS EASTERN IOWA AND SHOULD
CONTINUE INTO THE MORNING HOURS.

HAASE
Special weather statement, Aug 3, 3:09 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 AM CDT SUN AUG 3 2008

IAZ078-089-ILZ024>026-034-035-031115-
LOUISA-DES MOINES-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...WAPELLO...BURLINGTON...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB
409 AM CDT SUN AUG 3 2008

...STRONG THUNDERSTORMS IN SOUTHEAST IOWA...

AT 405 AM A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED IN LOUISA
AND DES MOINES COUNTIES OF SOUTHEAST IOWA. THE MAIN AREA OF STORMS
EXTENDED FROM NEAR COLUMBUS JUNCTION TO NORTH OF BURLINGTON AND
WERE MOVING SOUTHEAST AT 30 MPH.

THESE STORMS SHOULD AFFECT PORTIONS OF SOUTHEAST IOWA AND WESTERN
ILLINOIS THROUGH 7 AM.

THE STRONGER STORMS WILL PRODUCE INTENSE DANGEROUS LIGHTNING...
GUSTY WINDS TO 40 MPH AND POSSIBLY SOME SMALL HAIL.

HAASE

The radar

The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 09:12 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Buchanan

When
August 3, 3:12 AM CST
Where
Buchanan County, 1.68 mi WSW of Rowley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.370, -91.860

Penny-sized hail fell 1 mile west northwest of Rowley, IA around 412 am August 3.

Hail, Delaware

When
August 3, 4:49 AM CST
Where
Delaware County, 3.06 mi W of Baileys Ford Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.430, -91.460

Golf ball-sized hail fell 4 miles south of Manchester, IA at 549 am August 3.

Hail, Delaware

When
August 3, 5:00 AM CST
Where
Delaware County, Delhi
Measured
1.5 in hail
Reported by
Public
Coordinates
42.430, -91.330

Ping pong ball-sized hail fell in Delhi, IA at 600 am August 3.

Hail, Dubuque

When
August 3, 5:48 AM CST
Where
Dubuque County, 0.51 mi E of Cascade
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.300, -91.010

Nickel-sized hail fell in Cascade, IA at 648 am August 3.

Hail, Jones

When
August 3, 5:52 AM CST
Where
Jones County, 2.58 mi NE of Temple Hill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.260, -90.950

Half dollar-sized hail fell 4 miles southeast of Cascade, IA at 652 am August 3.

Hail, Jackson

When
August 3, 6:24 AM CST
Where
Jackson County, 0.86 mi SW of Monmouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.070, -90.880

Penny-sized hail fell in Monmouth, IA at 724 am August 3.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130358, 130360, 130361, 130362, 130363, 130364.